Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS Kansas City, MO

April 24, 2003Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 24, 2003, 3:57 PM CDT for Jackson County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 3:57 PM CDT (20:57 UTC)
Expired
Apr 24, 2003, 5:00 PM CDT
In force
63 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 18 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS53 KEAX 242057
SVREAX
MOC095-242200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 500 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR LAKE LOTAWANA...OR 19
  MILES NORTH OF HARRISONVILLE...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAKE LOTAWANA...BLUE SPRINGS BY 405 PM CDT.
   LONE JACK BY 420 PM CDT.
   GRAIN VALLEY BY 425 PM CDT.
   BUCKNER BY 450 PM CDT.

THE TOWN OF LAKE TAPAWINGO IS ALSO IN THE PATH OF THIS STORM.

TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3885 9441 3885 9415 3914 9413 3915 9437

$$

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:43 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 24, 2:43 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
243 PM CDT THU APR 24 2003

PARTIAL CLEARING SOUTH OF THE WARM FRONT...WHICH EXTENDS ACROSS
SOUTHEAST KANSAS INTO CENTRAL MISSOURI HAS ALLOWED SURFACE
TEMPERATURES TO CLIMB WELL INTO THE 60S. SURFACE DEW POINTS ARE IN
THE LOWER AND MID 50S. LAPS DATA SHOWS CAPES IN THE 1000 TO 1500
J/KG RANGE WITH LI/S FROM -2 TO -4. WIDELY SCATTERED STORMS HAVE
DEVELOPED AND BECOME SEVERE. EXPECT THAT TREND TO CONTINUE THIS
AFTERNOON AS UPPER LEVEL LOW AND ASSOCIATED COLD POOL MOVE CLOSER.

NRR

AS THE MID/UPPER LOW AND ITS ASSOCIATED DYNAMICS SHIFT OFF TO THE
OHIO RIVER VALLEY ON FRIDAY...SHOWERS WILL END FROM WEST TO
EAST ACROSS THE FORECAST AREA DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS. LOW CLOUDS ROTATING AROUND THE BACK SIDE OF THE
SYSTEM AND NORTH/NORTHEAST LOW LEVEL FLOW WILL LIMIT WARMING ON
FRIDAY...SO WILL LEAN TOWARD THE COLDER MAV/FWC GUIDANCE NUMBERS. IN
ADDITION...THE ETA PROGS THE PROGRESSION OF A WEAK IMPULSE ALONG
WITH THE LOW TO MID-LEVEL MOISTURE ON THE NORTHWEST SIDE OF THE LOW
FRIDAY AFTERNOON. COULD SEE A FEW SPRINKLES WITH THIS FEATURE. ON
SATURDAY...TEMPERATURES WILL RETURN CLOSER TO SEASONAL NORMAL
VALUES. NEXT FORESEEABLE CHANCE FOR SHOWERS AND THUNDERSTORMS
ARRIVES ON SUNDAY AFTERNOON. BY MONDAY...MODEL SOLUTIONS HAVE BEGUN
TO DIVERGE SO FORECAST CONFIDENCE IS LOW...ALTHOUGH EXPECT PERIODIC
SHOWERS AND THUNDERSTORMS DURING THE EARLY AND MIDDLE PORTIONS OF
THE UPCOMING WEEK.

LS

655 AM...
QUICK ADJUSTMENT MADE TO THE MORNING FORECAST FOR THE CONVECTION
THAT HAS HELD TOGETHER MOVING THROUGH CENTRAL KANSAS OVERNIGHT.
RADAR TRENDS INDICATE THAT MORE CONVECTION IS FIRING ALONG A SURFACE
BOUNDARY STRETCHING FROM EAST CENTRAL KANSAS THROUGH WEST CENTRAL
MISSOURI. ANOTHER BAND OF THUNDERSTORMS IS STARTING TO APPEAR ON
RADAR ALONG THE KANSAS/NEBRASKA STATE LINE. WITH RAIN STILL MOVING
THROUGH NORTH CENTRAL MISSOURI...I WENT AHEAD AND UPPED POPS THIS
MORNING TO CATEGORICAL. STILL EXPECT OUR BEST CHANCE OF ANY SEVERE
WEATHER TO ARRIVE LATER THIS AFTERNOON AS THE OCCLUDED LOW MOVES
INTO SOUTHERN MISSOURI.

CUTTER

330 AM...
THIS MORNINGS FOCUS IS ON THE CONTINUING PRECIPITABLE WEATHER MOVING
THROUGH EAST KANSAS AND NORTHERN MISSOURI.

THE OVERNIGHT RAINS HAVE COME TO AN END ACROSS MOST OF THE WARNING
AREA THIS MORNING...EXCEPT FOR CENTRAL SECTIONS OF THE STATE. WHAT
RAIN IS CURRENTLY LEFT IN CENTRAL MISSOURI WILL HAVE MOVED
EAST...OUT OF OUR AREA OF CONCERN...BY SUNRISE. CURRENT RADAR
TRENDS...AND MODEL OUTPUT FROM THE RUC AND META...INDICATE THAT
THERE WILL BE A LULL IN THE ACTIVITY THROUGH THE MORNING HOURS. THIS
WILL RESULT FROM US BEING IN BETWEEN THE PRECIP FOCUSING VORT LOBES
ROTATING AROUND THE OCCLUDED LOW MOVING INTO CENTRAL KANSAS.
THUNDERSTORMS GOING UP IN NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL
KANSAS THIS MORNING ARE PROGGED TO WEAKEN AND OR FALL APART AS THEY
MOVE NORTHEAST TOWARDS MISSOURI. THEREFORE I HAVE CONTINUED TO GO
WITH ONLY OF CHANCE OF THUNDER FOR THIS MORNING. THIS MIGHT NEED
QUICK ADJUSTMENTS LATER THIS MORNING AS WE SEE WHETHER OR NOT THE
CONVECTION HOLDS TOGETHER.

FOR THIS AFTERNOON...THUNDERSTORMS ACTIVITY CONTINUES TO LOOK LIKELY
AS THE OCCLUDED LOW SINKS THROUGH CENTRAL KANSAS INTO SOUTHERN
MISSOURI. AS THE LOW SINKS INTO THE OZARKS...SO WILL THE COOLEST
500MB TEMPS AND INSTABILITIES. HOWEVER...THERE APPEARS TO BE ENOUGH
WRAPPED UP MOISTURE AND ISENTROPIC LIFT IN NORTHERN MISSOURI THAT
PRECIP...IN THE FORM OF RAIN AND EMBEDDED THUNDERSTORMS...WILL
PREVAIL THROUGH THE AFTERNOON AND EVENING HOURS. ADDITIONALLY...WITH
500MB TEMPS AS COOL AS -18C THIS AFTERNOON...AND AT LEAST MARGINAL
DIRECTION SHEAR DUE TO THE PROXIMITY OF THE UPPER LEVEL LOW...MINI
SUPERCELLS ARE NOT OUT OF THE QUESTION. THE DETERMINING FACTOR WILL
BE INSTABILITIES...AND AT THE MOMENT THE MODELS KEEP ALL THE GOOD
SURFACE/MID/UPPER LEVEL INSTABILITIES TO OUR SOUTH. THOUGH WITH COOL
UPPER LEVEL TEMPS HAIL COULD BE A PROBLEM AROUND AND SOUTH OF THE
MISSOURI RIVER REGARDLESS.

LOOKING INTO THE WEEKEND...TEMPERATURES WILL BEGIN TO REBOUND SOME
BEFORE ANOTHER UPPER LEVEL LOW DRAGS A WEAK COOL FRONT THROUGH
NORTHERN MISSOURI SUNDAY AFTERNOON. CHANCE OF THUNDER STILL LOOKS
OKAY FOR SUNDAY AFTERNOON THOUGH THE RETURN MOISTURE COULD BE A
PROBLEM. OTHERWISE MID AND LONG RANGE MODELS AGREE THAT THE UPPER
LEVEL WAVE DRAGGING THE FRONT THROUGH WILL BE FAR ENOUGH NORTH THAT
OUR CHANCE OF THUNDER FOR SUNDAY NIGHT AND MONDAY CAN BE REMOVED.

CUTTER

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 24, 1:00 PM CDT, 2 hours 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU APR 24 2003

...SEVERE THUNDERSTORMS POSSIBLE FROM INTERSTATE 70 AND SOUTH THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM EAST CENTRAL
KANSAS ACROSS CENTRAL MISSOURI THIS AFTERNOON AND EVENING...MAINLY
ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE MAY BE SEVERE WITH
LARGE HAIL...DAMAGING WIND AND POSSIBLY TORNADOES. THESE STORMS ARE
IN RESPONSE TO A WARM FRONT LIFTING NORTH ACROSS THE AREA...AHEAD OF
A STRONG LOW PRESSURE SYSTEM MOVING OUT OF SOUTH CENTRAL KANSAS
ACROSS SOUTHERN MISSOURI. OTHERWISE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS WILL
CONTINUE THIS AFTERNOON INTO THE OVERNIGHT HOURS. SEVERE WEATHER IS
NOT EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF STORM SYSTEMS WILL MOVE THROUGH THE REGION THE BEGINNING
OF NEXT WEEK. SHOWERS AND THUNDERSTORMS ARE FORECAST SUNDAY NIGHT
AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AT THIS
TIME...SEVERE WEATHER IS POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
FROM INTERSTATE 70 AND SOUTH.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

NRR

In the hours before

Special weather statement, Apr 24, 2:42 PM CDT, 1 hour 15 minutes before
KSZ057-060-103>105-MOZ028>032-037>040-043>046-053-054-250100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
242 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 158...IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CARROLL...CASS...CHARITON...CLAY...COOPER...HENRY...HOWARD...
JACKSON...JOHNSON...LAFAYETTE...PETTIS...PLATTE...RAY AND SALINE.

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...OLATHE...
PAOLA...SEDALIA AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. AN
ISOLATED TORNADO IS ALSO POSSIBLE. WHILE SEVERE WEATHER MAY NOT BE
IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
Local storm report, Apr 24, 3:11 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    LEES SUMMIT               MO   .88 INCH HAIL
04/24/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          NICKEL SIZE HAIL
                                          REPORTED IN THE WESTERN
                                          PART OF LEES SUMMIT.
Local storm report, Apr 24, 3:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    LEES SUMMIT               MO   .75 INCH HAIL
04/24/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          DIME SIZE HAIL REPORTED
                                          AT INTERSECTION OF 291
                                          AND 50 HIGHWAY AND AT
                                          DOUGLAS AND VICTORIA
                                          ROADS.
Local storm report, Apr 24, 3:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    LEES SUMMIT               MO   1.75 INCH HAIL
04/24/03   JACKSON                        REPORTED AT
                                          INTERSECTION OF CASTLE
                                          AND COLUMBUS ROADS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 1:54 PM CDTSevere Thunderstorm WarningEAXJohnson51 min
Apr 24, 3:07 PM CDTSevere Thunderstorm WarningEAXJackson53 min
Apr 24, 4:26 PM CDTSevere Thunderstorm WarningEAXLafayette94 min
Apr 24, 5:48 PM CDTSevere Thunderstorm WarningEAXHenry42 min
Apr 24, 5:58 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette62 min
Apr 24, 6:37 PM CDTSevere Thunderstorm WarningEAXHenry38 min
Apr 24, 6:40 PM CDTSevere Thunderstorm WarningEAXPettis80 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.